Descriptive Set Theory and Topology

  • M. M. Choban
Part of the Encyclopaedia of Mathematical Sciences book series (EMS, volume 51)


In this article we present the foundations of the descriptive theory of sets and topological spaces. One of the most important directions of descriptive set theory is the study of the interdependence between the internal structure of sets and operations by means of which they are constructed starting from sets of a simpler nature. Analyses of operations over sets are also related to this line of approach. The general theory of operations over sets is at the interface between the abstract and descriptive theories of sets. The study of arbitrary sets of the real line did not lead to any definite results. As is well known, Cantor’s Continuum Hypothesis CH, which asserts that every subset of the real line is either countable or has the cardinality of the continuum c = 2No, can neither be proved nor disproved. Open sets and closed sets of the real line are either countable or have cardinality of the continuum. At the beginning of the twenties it was natural to look for a solution of the Continuum Hypothesis by considering more general classes of sets of the real line. For F σ -sets, an affirmative solution of the problem is trivial. In 1906 Young gave an affirmative solution to the problem for G δσ -sets, and Hausdorff in 1914 gave an affirmative solution for G δσδσ -sets. A complete affirmative solution for all B-sets was found by P.S. Alexandroff and Hausdorff in 1916. The Alexandroff-Hausdorff method was based on the definition of an A-operation and the theorem on representing B-sets as the result of an A-operation over an array of closed sets. This fact convincingly illustrates the value of the theory of operations over sets. It should be noted that many results of descriptive set theory turn out to be particular cases of more general theorems on families of sets generated by certain operations.


Topological Space Irrational Number Descriptive Theory Reduction Principle Baire Class 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Addison, J.W. (1959): Some consequences of the axiom of constructibility. Fundam. Math. 46, 337–357.MathSciNetzbMATHGoogle Scholar
  2. Alexandroff, P. (1924): Sur les ensembles complémentaires aux ensembles (A). Fun-dam. Math. 5, 160–165.MathSciNetGoogle Scholar
  3. Alexandroff, P.S. (1978): The theory of functions of a real variable and the theory of topological spaces. Collected Works, Nauka, Moscow (in Russian). Zbl. 516. 01019Google Scholar
  4. Alexandroff, P.S., Urysohn, P.S. (1971): Memoirs on Compact Topological Spaces. Nauka, Moscow (in Russian). Zbl. 228. 54017Google Scholar
  5. Arhangel’skii, A.V. (= Arkhangel’skii, A.V.) (1976): On some topological spaces that occur in functional analysis. Usp. Mat. Nauk 31, No. 5, 17–32. [English transl.: Russ. Math. Surv. 31, No. 5, 14–30Google Scholar
  6. Arhangel’skii, A.V. (1986): Hurewicz spaces, analytic sets and fan tightness of spaces of functions. Dokl. Akad. Nauk SSSR 287, No. 3, 525–528. [English transl • Sov. Math., Dokl. 33, 396–399]. Zbl. 606. 54013Google Scholar
  7. Arhangel’skii, A.V. (1987a): Algebraic objects generated by a topological structure. Itogi Nauki Tekh., Ser. Algebra, Topologia, Geom. 25, 141–198. [English transl.: J. Sov. Math. 45, No. 1, 956–990 (1989)]. Zbl. 631. 22001Google Scholar
  8. Arhangel’skii, A.V. (1988): Cantor’s set theory. Izdat. Mosk. Univ. ( in Russian ). Zbl. 651. 04001Google Scholar
  9. Arhangel’skii, A.V., Fedorchuk, V.V. (1988): General Topology I: Fundamental Concepts and Constructions of General Topology. Itogi Nauki Tekh., Ser. Sovrem. Probi. Mat., Fundam. Napravleniya 17, 5–110. [English transl.: Encycl. Math. Sci. 17, 1–90. Springer-Verlag, Berlin Heidelberg New York 1990]. Zbl. 653. 54001Google Scholar
  10. Arhangel’skii, A.V., Filippov, V.V. (1973): Spaces with bases of finite rank. Mat. Sb., Nov. Ser. 87, No. 2, 147–158. [English transi.: Math. USSR, Sb. 16, 147–158 (1972)]. Zbl. 235. 54016Google Scholar
  11. Baire, R. (1889): Sur les fonctions de variables réelles. Ann. Mat. 3, 1–123. FdM. 30, 359Google Scholar
  12. Barwise, J. (ed.) (1977): Handbook of Mathematical Logic. Part 2. Set Theory. North-Holland, Amsterdam. Zbl. 433. 03001Google Scholar
  13. Barwise, J. (ed.) (1978): Handbook on Mathematical Logic. Part 2. Set Theory in: Studies in Logic and the Foundations of Mathematics, Vol.90. North-Holland, Amsterdam New York Oxford, 2nd printing. Zbl. 443.03001Google Scholar
  14. Cantor, G. (1932): Gesammelte Abhandlungen, Springer, Berlin Heidelberg New York. Zbl. 4, 54Google Scholar
  15. Chernayskij, A.V. (1962): A remark on Shnejder’s theorem on the existence in perfectly normal bicompacta of an A-set that is not a B-set. Vestn. Mosk. Univ., Ser. I, No. 2, 20 (in Russian). Zbl. 108, 354Google Scholar
  16. Choban, M.M. (1969a): On Baire sets. Second Tiraspol’ Symposium on General Topology and its Applications, Kishinev, 87–90Google Scholar
  17. Choban, M.M. (1969b): Many-valued maps and spaces with a countable net. Dokl. Akad. Nauk SSSR 186, No. 5, 1023–1026. [English transl.: Soy. Math., Dokl. 10, 716–719]. Zbl. 194, 235Google Scholar
  18. Choban, M.M. (1970a): On the completion of topological groups. Vestn. Mosk. Univ., Ser. I 25, No. 1, 33–38. [English transl.: Mosc. Univ. Math. Bull. 25, No. 1–2, 23–26 (1972)]. Zbl. 205, 42Google Scholar
  19. Choban, M.M. (1970b): On Baire sets in complete topological spaces. Ukr. Mat. Zh. 22, No. 3, 330–342. [English transl • Ukr. Math. J. 22, 286–295 (1971)]. Zbl. 212, 271Google Scholar
  20. Choban, M.M. (1970c): Many-valued maps and Borel sets I. Tr. Mosk. Mat. 0.-va 22, 229–250. [English transl.: Trans. Mosc. Math. Soc. 22, 258–280 (1972)]. Zbl. 231. 54013Google Scholar
  21. Choban, M.M. (1970d): Many-valued maps and Borel sets II. Tr. Mosk. Mat. 0.-va 23, 277–301. [English transl • Trans. Mosc. Math. Soc. 23, 286–310 (1972)]. Zbl. 231. 54013Google Scholar
  22. Choban, M.M. (1972): On B-measurable sections. Dokl. Akad. Nauk SSSR 207, No. 1, 48–51. [English transl.: Sov. Math. Dokl. 13, 1473–1477]. Zbl. 284. 54009Google Scholar
  23. Choban, M.M. (1973a): Descriptive set theory. C. R. Acad. Bulg. Sci. 26, No. 4, 449–452.MathSciNetzbMATHGoogle Scholar
  24. Choban, M.M. (1973b): Spaces with bases of rank one. Izv. Akad. Nauk Mold. SSR, Ser. Fiz.-Tekh. Mat. Nauk, No. 3, 12–19.Google Scholar
  25. Choban, M.M. (1974): Continuous images of complete spaces. Tr. Mosk. Mat. O.-va 30, 23–59. [English transl.: Trans. Mosc. Math. Soc. 30, 25–63 (1976)]. Zbl. 355. 54033Google Scholar
  26. Choban, M.M. (1975a): Modification of topologies and non-emptiness of classes. Serdica 1, 133–143.MathSciNetzbMATHGoogle Scholar
  27. Choban, M.M. (1975b): On operations over sets. Sib. Mat. Zh., 16, 1332–1351. [English transi.: Sib. Math. J. 16, 1024–1039 (1976)]. Zbl. 325. 04003Google Scholar
  28. Choban, M.M. (1978): General section theorems and their applications. Serdica, 4, 74–90MathSciNetzbMATHGoogle Scholar
  29. Choban, M.M. (1982): Algebras and some questions of the theory of maps. General Topology and its Relations to Modern Analysis and Algebra: Proc. Fifth Prague Symp. 1981, Sigma Ser. Pure Math. 3, 86–97Google Scholar
  30. Choban, M.M. (1984): Baire isomorphisms and Baire topologies. Solution of a problem of Comfort. Dokl. Akad. Nauk SSSR 279, No. 5, 1056–1060. [English transl.: Sov. Math., Dokl. 30, 780–784]. Zbl. 598. 54002Google Scholar
  31. Choban, M.M. (1986): Generalized homeomorphisms of compact groups. Serdica 12, 80–87MathSciNetzbMATHGoogle Scholar
  32. Choban, M.M., Kenderov, P.S. (1985): Dense Gâteaux differentiability of the sup-norm in C(T) and the topological properties of T. C. R. Acad. Bulg. Sci. 38, No. 12, 1603–1604.MathSciNetzbMATHGoogle Scholar
  33. Choquet, G. (1955): Theory of capacities. Ann. Inst. Fourier 5, 131–295.MathSciNetCrossRefGoogle Scholar
  34. Choquet, G. (1959): Ensembles K-analytiques et K-sousliniens. Cas général et cas métrique. Ann. Inst. Fourier 9, 75–81.MathSciNetzbMATHCrossRefGoogle Scholar
  35. Cohen, P.J. (1966): Set Theory and the Continuum Hypothesis. Benjamin, New York. Zbl. 182, 13Google Scholar
  36. Comfort, W.W., Ross, K.A. (1966): Pseudocompactness and uniform continuity in topological groups. Pac. J. Mat. 16, No. 3, 483–496.MathSciNetzbMATHCrossRefGoogle Scholar
  37. Ellin, A.G. (1967): A-sets in complete metric spaces. Dokl. Akad. Nauk 175, No. 3, 517–520. [English transl.: Sov. Math., Dokl. 8, 874–877]. Zbl. 168, 437Google Scholar
  38. Engelking, R. (1968): Selectors of the first Baire class for semicontinuous set-valued functions. Bull. Acad. Pol. Sci., Ser. Sci. Math. Astron. Phys. 14, No, 4, 277–282.MathSciNetGoogle Scholar
  39. Engelking, R. (1977): General Topology. PWN, Warsaw. Zbl. 373. 54001Google Scholar
  40. Filippov, V.V. (1967): On a perfect image of a p-paracompactum. Dokl. Akad. Nauk SSSR 176, No. 3, 777–780. [English transl.: Sov. Math., Dokl. 8, 1151–1153]. Zbl. 167, 512Google Scholar
  41. Frolik, Z. (1970): Absolute Borel and Souslin sets. Pac. Math. J. 32, No. 4, 663–683.MathSciNetzbMATHCrossRefGoogle Scholar
  42. Frolik, Z. (1970): A survey of separable descriptive theory of sets and spaces. Czech. Math. J. 20 (95), 406–467.MathSciNetGoogle Scholar
  43. Hausdorff, F. (1914): Grundzüge der Mengenlehre. Leipzig. FdM. 45, 123Google Scholar
  44. Kanovej, V.G. (1985): Development of descriptive set theory under the influence of the work of N.N. Luzin Usp. Mat. N. UK 40, No. 3, 117–155. [English transi.: Russ. Math. Surv. 40, No. 3, 135–180]. Zbl. 578. 01022Google Scholar
  45. Kanovej, V.G., Ostrovskij, A.V. (1981): Non-Borel Fu-sets. Dokl. Akad. Nauk SSSR 260, No. 5, 1061–1064. [English transl • Sov. Math., Dokl. 24, 386–389]. Zbl. 499. 03041Google Scholar
  46. Kantorovich, L.V., Livenson, E.M. (1932): Memoir on analytical operations and projective sets. Fundam. Math. 18, 214–279.Google Scholar
  47. Kantorovich, L.V., Livenson, E.M. (1933): Memoir on analytical operations and projective sets. II. Fundam. Math. 20, 54–97.Google Scholar
  48. Katetov, M. (1972): On descriptive classes of functions, in: Theory of Sets and Topology. VEB Deutscher. Verlag Wissensch., Berlin, 256–278. Zbl. 265. 54014Google Scholar
  49. Keldysh, L.V. (1945): Structure of B-sets. Tr. Mat. Inst. Steklova 17 (in Russian)Google Scholar
  50. Keldysh, L.V. (1945): On open mappings of A-sets. Dokl. Akad. Nauk SSSR 49, No. 5, 622–624.zbMATHGoogle Scholar
  51. Kolmogorov, A.N. (1928): On operations over sets. Mat. Sb. 35, 415–421 (in Russian). FdM. 54, 94Google Scholar
  52. Kondô, M. (1937): L’uniformisation des complémentaires analytiques. Proc. Imp. Acad. Jap. 13, 287–291.CrossRefGoogle Scholar
  53. Kozlova, Z.I. (1940): On certain plane A- and B-sets. Izv. Akad. Nauk SSSR, Ser. Mat. 4, 479–500 (in Russian). Zbl. 24, 302Google Scholar
  54. Kozlova, Z.I. (1951): Splitting of certain B-sets. Izv. Akad. Nauk SSSR, Ser. Mat. 15, 279–296 (in Russian). Zbl. 42, 53Google Scholar
  55. Kozlova, Z.I. (1968): Projective sets in topological spaces of weight T. Dokl. Akad. Nauk SSSR 183, No. 1, 37–40. [English transl.: Soy. Math., Dokl. 9, 1326–1329]. Zbl. 198, 552Google Scholar
  56. Kozlova, Z.I. (1970): R-operations with a completely deep chain over systems of sets of power T. Dokl. Akad. Nauk SSSR 193, No. 3, 521–524. [English transl.: Soy. Math. Dokl. 11, 964–968]. Zbl. 234. 04008Google Scholar
  57. Kozlova, Z.I. (1972): B-sets of certain topological spaces of uncountable weight. Izv. Vyssh. Uchebn. Zaved., Mat. No. 7 (122), 53–54.MathSciNetGoogle Scholar
  58. Kuratowski, K. (1966): Topology I. Academic Press, New York, new edition, revised and augmented. Zbl. 158,408. First edition: Warsaw and Lvov, 1933 (in French). Zbl. 8,132Google Scholar
  59. Kuratowski, K., Maitra, A. (1974): Some theorems on selectors and their applications to semicontinuous decomposition. Bull. Acad. Pol. Sci., Ser. Sci. Math. Astron. Phys. 22, 877–881.MathSciNetzbMATHGoogle Scholar
  60. Kuratowski, K., Ryll-Nardzewski, C. (1965): A general theorem on selectors. Bull. Acad. Pol. Sci., Ser. Sci., Math. Astron. Phys. 13, 397–403.MathSciNetzbMATHGoogle Scholar
  61. Lebesgue, H. (1905): Sur les fonctions représentables analytiquement. J. Math. Pures et Appl. 1, No. 2, 139–216. FdM. 36, 453Google Scholar
  62. Levy, A. (1970): Definability in axiomatic set theory. II. Math. Logic Found. Set Theory. Proc. Int. Colloqu., Jerusalem 1968, 129–145. Zbl. 218. 02056Google Scholar
  63. Luzin, N.N. (1953): Lectures on Analytic Sets and Their Applications. GITTL, Moscow (in Russian). Zbl. 51, 291Google Scholar
  64. Luzin, N.N. (1958): Collected Works, Vol. 2, Izdat. Akad. Nauk SSSR, Moscow (in Russian). Zbl. 88, 262Google Scholar
  65. Lyapunov, A.A. (1979): Questions of Set Theory and Function Theory. Nauka, Moscow (in Russian). Zbl. 498. 01009Google Scholar
  66. Lyubetskij, V.A. (1968): Some corollaries of the hypothesis of noncountability of the set of constructible real numbers. Dokl. Akad. Nauk SSSR 182, No. 4, 758–759. [English transl.: Sov. Math., Dokl. 9, 1195–1196]. Zbl. 177, 14Google Scholar
  67. Lyubetskij, V.A. (1970): The existence of a nonmeasurable set of type A2 implies the existence of an uncountable set which does not contain a perfect set of type CA. Dokl. Akad. Nauk SSSR 195, No. 3, 548–550. [English transl.: Sov. Math., Dokl. 11, 1513–1515]. Zbl. 258. 02063Google Scholar
  68. Maitra, A., Rao, B.V. (1975): Selection theorems and the reduction principle. Trans. Am. Math. Soc. 202, 57–66.MathSciNetzbMATHCrossRefGoogle Scholar
  69. Meyer, P.A. (1966): Probability and Potentials. Baisdell, London. Zbl. 138, 104Google Scholar
  70. Michael, E. (1959): A theorem on semi-continuous set-valued functions. Duke Math. J. 26, No. 4, 647–652.MathSciNetzbMATHGoogle Scholar
  71. Michael, E., Stone, A.H. (1969): Quotients of the spaces of irrationals. Pac. J. Math. 28, 629–633.MathSciNetzbMATHCrossRefGoogle Scholar
  72. Moschovakis, Y.N. (1980): Descriptive Set Theory. North-Holland, Amsterdam. Zbl. 433. 03025Google Scholar
  73. Neumann, J. (1949): On rings of operators, reduction theory. Ann. Math., II. Ser. 50, 401–485.zbMATHCrossRefGoogle Scholar
  74. Novikov, P.S. (1979): Theory of Sets and Functions. Mathematical Logic and Algebra. Collected Works. Nauka, Moscow. Zbl. 485. 01027Google Scholar
  75. Ochan, Yu.S. (1941): A generalized A-operation. Dokl. Akad. Nauk SSSR 33, No. 6, 393–395 (in Russian). Zbl. 60, 128Google Scholar
  76. Ochan, Yu.S. (1955): Theory of operations over sets. Usp. Mat. Nauk 10, No. 3, 71–128 (in Russian). Zbl. 64, 289Google Scholar
  77. Ostrovskij, A.V. (1986): On a question of L.V. Keldysh on the structure of Borel sets. Mat. Sb. 131, No. 3, 323–346. [English transi.: Math. USSR, Sb.59, No. 2, 317–337 (1988)]. Zbl. 629. 54025Google Scholar
  78. Parovichenko, I.I. (1969): On the descriptive theory of sets in topological spaces. Second Tiraspol’ Symposium on General Topology and its Applications. Shtiintsa, Kishinev, 55–56Google Scholar
  79. Parovichenko, I.I. (1971): On the descriptive theory of sets in topological spaces. Dokl. Akad. Nauk SSSR 196, No. 5, 1024–1027. [English transl.: Sov. Math., Dokl. 12, 316–320]. Zbl. 224. 54062Google Scholar
  80. Parovichenko, I.I. (1981): Theory of Operations over Sets. Shtiintsa, KishinevGoogle Scholar
  81. Pasynkov, B.A. (1962): On the equivalence of different definitions of dimension of quotient spaces of locally bicompact groups. Usp. Mat. Nauk 17, No. 5(107), 129–135 (in Russian). Zbl. 166, 144Google Scholar
  82. Ponomarev, V.I. (1966): Borel sets in perfectly normal bicompacta. Dokl. Akad. Nauk SSSR 170, No. 3, 520–523. [English transl.: Sov. Math., Dokl. 7, 1236–1239]. Zbl. 169, 542Google Scholar
  83. Rogers, C.S., Jayne, T.E., Dellacherie, C., TopsOe, F., Hoffman-Torgensen, J., Martin, D.A., Kechris, A.S., Stone, A.H. (1980): Analytic Sets. Academic Press, London. Zbl. 451. 04001Google Scholar
  84. Rokhlin, V.A. (1949a): Selected questions of the metric theory of dynamical systems. Usp. Mat. Nauk 4, No. 2, 57–128 (in Russian). Zbl. 32, 284Google Scholar
  85. Rokhlin, V.A. (1949b): Fundamental concepts of measure theory. Mat. Sb. 25, No. 1, 107–150 (in Russian). Zbl. 33, 169Google Scholar
  86. Saks, S. (1930): Theory of the Integral. Warsaw. [French transi.: Monografje Matematyczne, Subw. Fund. Kult. Narod, Warsaw 1933. Zbl. 7.105; English transi.: Stechest and Co., New York 1937. Zbl. 17,300]Google Scholar
  87. Selivanovskij, V.S. (1928): On a class of effective sets. Mat. Sb. 35, No. 3–4, 379–412 (in Russian). FdM. 54, 94Google Scholar
  88. Shchegol’kov, E.A. (1943): Uniformization of B-sets. Dokl. Akad. Nauk SSSR 59, No. 6, 1065–1066 (in Russian). Zbl. 35, 323Google Scholar
  89. Shchegol’kov, E.A. (1973): Uniformization of sets of certain classes. Tr. Mat. Inst. Steklova 133, 251–262. [English transl.: Proc. Steklov. Inst. Math. 133, 255–265 (1977)]. Zbl. 296. 04004Google Scholar
  90. Shnejder, V.E. (1948): Descriptive set theory in topological spaces. Uch. Zap. Mosk. Gos. Univ., Ser. Mat. 135, No. 11, 37–85 (in Russian)Google Scholar
  91. Sierpinski, W. (1926): Sur une propriété des ensembles (A). Fundam. Math. 8, 362369. FdM. 52, 201Google Scholar
  92. Sierpinski, W. (1935): Sur un problème de M. Kolmogoroff. Mt. Sb., Nov. Ser. 1, No. 3, 303–306 (in Russian). Zbl. 15, 103Google Scholar
  93. Sion, M. (1960): On analytic sets in topological spaces. Trans. Am. Math. Soc. 96, 341–354.MathSciNetzbMATHCrossRefGoogle Scholar
  94. Souslin, M. (1917): Sur une définition des ensembles mesurables B sans nombres transfinis. C. R. Acad. Sci., Paris 164, 88–91. FdM. 46, 296Google Scholar
  95. Stone, A.H. (1962): Absolute Fo-spaces. Proc. Am. Math. Soc. 13, 495–499. Zbl. 108, 356Google Scholar
  96. Stone, A.H. (1962): Non-separable Borel sets. Rozpr. Math. 28, 1–45. Zbl. 105,165 Stone, A.H. (1972): Non-separable Borel sets. Gen. Topol. Appl. 2, 249–270. Zbl. 245. 54039Google Scholar
  97. Tajmanov, A.D. (1953): Quasicomponents of disconnected sets. Usp. Mat. Nauk. 8, No. 2, 162–163Google Scholar
  98. Tajmanov, A.D. (1955a): Open mappings of Borel sets. Mat. Sb., Nov. Ser. 37, No. 2, 293–300 (in Russian). Zbl. 59, 159Google Scholar
  99. Tajmanov, A.D. (1955b): On closed mappings. I. Mat. Sb., Nov. Ser. 36, No. 2, 349–352 (in Russian). Zbl. 64, 169Google Scholar
  100. Tajmanov, A.D. (1960). On closed mappings. II. Mat. Sb. 52, No. 1, 579–588.MathSciNetGoogle Scholar
  101. Tajmanov, A.D. (1973): On certain works related to the descriptive theory of sets and topology. Tr. Mat. Inst. Steklova 133, 203–213. [English transl.: Proc. Steklov. Inst. Math 133, 216–222 (1977)]. Zbl. 296. 54013Google Scholar
  102. Talagrand, M. (1979): Espaces de Banach faiblement K-analytiques. Ann. Math., II. Ser. 110, 407–438.Google Scholar
  103. Uspenskij, V.V. (1985): The contribution of N.N. Luzin to the descriptive theory of sets and functions; concepts, problems, predictions. Usp. Mat. N. UK 40, No. 3, 85–116. [English transi.: Russ. Math. Surv. 40, No. 3, 97–134]. Zbl. 578. 01021Google Scholar
  104. Wagner, D.H. (1977): Survey of measurable selection theorems. SIAM J. Control Optimization 15, No. 5, 859–903.MathSciNetzbMATHCrossRefGoogle Scholar
  105. Yankov, V. (1941): Uniformization of A- and B-sets. Dokl. Akad. Nauk SSSR 30, No. 7, 597–598 (in Russian). Zbl. 24, 385Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • M. M. Choban

There are no affiliations available

Personalised recommendations